Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 156, NWS Topeka, KS

June 26, 2018Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2018, 12:27 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 12:27 PM CDT (17:27 UTC)
Expired
Jun 26, 2018, 12:45 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, KS, Jefferson County, KS

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 8:58 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KTOP 261727
SVRTOP
KSC045-087-261745-
/O.NEW.KTOP.SV.W.0156.180626T1727Z-180626T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1227 PM CDT TUE JUN 26 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in northeastern Kansas...
  Northeastern Douglas County in east central Kansas...

* Until 1245 PM CDT.

* At 1226 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles east of Williamstown to Lawrence, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lawrence and Eudora. 

This includes Kansas Turnpike between mile markers 200 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9530 3912 9529 3912 9519 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3896 9508 3898 9508 3899 9506
      3889 9506
TIME...MOT...LOC 1726Z 280DEG 41KT 3906 9522 3894 9522 

HAIL...1.00IN
WIND...60MPH
 
$$

Baerg
1 follow-up statement
358 
WWUS53 KTOP 261743
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1243 PM CDT TUE JUN 26 2018

KSC045-087-261753-
/O.EXP.KTOP.SV.W.0156.000000T0000Z-180626T1745Z/
Jefferson-Douglas-
1243 PM CDT TUE JUN 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES WILL EXPIRE AT 1245 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
east central Kansas.

LAT...LON 3892 9530 3912 9529 3912 9519 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3896 9508 3898 9508 3899 9506
      3889 9506
TIME...MOT...LOC 1743Z 280DEG 41KT 3903 9499 3891 9499 

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:24 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 26, 12:24 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1224 PM CDT Tue Jun 26 2018

...Update to aviation forecast discussion...

.MESOSCALE DISCUSSION...
Issued at 938 AM CDT Tue Jun 26 2018

Early this morning, multiple surface boundaries are evident per
13Z observations along the central Plains. The primary area of
convective focus is southwest of Salina, where a cluster of
strong-severe storms has formed along a west-east zone of
baroclinicity/effective boundary. Rich low-level moisture and
steep midlevel lapse rates have fostered an environment capable of
producing large hail. With 700-500-mb lapse rates around 8 C/km
sampled by the 12Z Dodge City sounding, coupled with 30-35 kt of
deep shear, the environment will remain favorable for this
activity to continue spreading eastward/southeastward during the
next few hours as warm advection/isentropic ascent continue. This
activity likely remains rooted atop a nocturnal stable layer for
the next hour or two. However, as the base of effective-inflow
layers descend in response to diabatic surface-layer heating,
this activity may become surface-based with increasing potential
for damaging winds and large hail. This transition to surface-
based convection may occur rather quickly as surface heating of a
favorably moist boundary layer -- i.e., lower 70s surface
dewpoints -- south of the effective boundary supports efficient
erosion of convective inhibition. While large hail -- possibly up
to baseball size with sustained supercell structures -- and
damaging winds will remain the main hazards, sufficient low-level
shear associated with a LLJ trailing west- southwestward into the
region may support a nonzero tornado risk.

.SHORT TERM...(Today and tonight)
Issued at 314 AM CDT Tue Jun 26 2018

Early this morning, a compact upper low was located near the
Nebraska-Iowa boarder with ongoing showers and thunderstorms
rotating around this feature across northeast Kansas.  These storms
are expected to continue through at least the morning hours as this
system gradually shifts eastward through the day on Tuesday. By
sunrise, the west-to-east oriented surface boundary is expected to
be located near the I-70 corridor with the possibility for
additional convective development late morning into the early
afternoon associated with an increase in isentropic lift. Depending
exactly on how convection early this morning behaves (and its
associated cloud cover) there could be a few solutions on how storms
develop later on in the day.  Hi-res guidance suggests late morning
storms will develop along I-70 and morph into a complex moving
southeast and out of the area by early afternoon with additional
storm development in the late afternoon/early evening. The NAM looks
to dissipate morning convection by the afternoon with storm
initiation in the early evening.  With dewpoints this afternoon in
the low to mid 70s, CAPE values near 3000 J/kg, and 0-6 km bulk
shear around 40 knots, the environment looks favorable for some
storms to become severe this afternoon.  With the quasi-stationary
boundary in the area, the threat for a tornado cannot be ruled out
mainly with any storms that start out as supercellular near the
boundary. The main threat, however, looks to be damaging winds and
hail this afternoon into tonight as storms may tend to evolve into
complexes. The main area for these storms will be limited to south
of I-70 and into east central Kansas.  Locally heavy rainfall will
also be possible with this activity. Tonight, the upper low will
continue to move eastward shifting precipitation southeast of
northeast Kansas.

Went slightly lower with high temperatures for this afternoon with
storms forecast most of the day.  Highs range from the low 90s to
upper 80s across northeast Kansas.  Lows will be in the upper 60s
tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 314 AM CDT Tue Jun 26 2018

A mid and upper level ridge will expand across the central Plains on
Wednesday and remain over the area through Friday. Warm advection is
increases during this time with peaking on Thursday as the thermal
ridge axis extends across north central and northeast Kansas.
Temperatures warm into the 90s to around 100 on Wednesday, peaking
on Thursday with most locations warming to around 100 to 104. The
hot temperatures will remain across much of the area again on Friday
and linger possibly into Saturday. During this time dew points
primarily in the 60s are expected which will combine with the
temperatures to produce heat indices in the 100 to 107 degree range.
Will continue with the Heat Advisory for all of the area from
Wednesday through Friday, although some areas of northeast Kansas
may remain below advisory levels on Wednesday.

Over the weekend an upper level trough will move out of the Rockies
and across the northern Plains flattening the ridge as it does so.
This will bring a frontal boundary southward into Kansas which will
bring some relief from the hot temperatures as well as a chance for
thunderstorms. A zonal flow sets up for the beginning of next week
with northern Kansas on the southern edge of the westerlies and some
periodic small chances of convection. Temperatures Sunday and Monday
cool off to near normal values for early July in the upper 80s to
lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM CDT Tue Jun 26 2018

Generally VFR conditions are expected at the TAF sites, after
lingering showers with MVFR conditions move across the TOP/FOE
region through early this afternoon. Thunderstorms, some severe,
are expected to develop through the afternoon across parts of
east-central KS and move southeastward into the evening hours,
though this activity should remain south of the TAF sites. Outside
of storms, winds should be generally 5-10 kt from the southwest
to west through early evening and then become lighter. There is
some potential for fog late tonight and early Wednesday morning,
though confidence in impacts to TAF sites is low.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Wednesday to 10 PM CDT Friday for
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

MESOSCALE...Bunker/Cohen/Gargan
SHORT TERM...Heller
LONG TERM...53
AVIATION...Cohen
Hazardous weather outlook, Jun 26, 9:25 AM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
925 AM CDT Tue Jun 26 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-271430-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
925 AM CDT Tue Jun 26 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today, especially for this
afternoon and evening. The greatest risk for severe storms will be
along and south of Interstate 70. Damaging winds and large hail
will be primary hazards with this activity. The strongest storms
may be capable of producing golfball to baseball size hail. A
tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon heat indices of 100 to 108 degrees are expected for
most locations from Wednesday through Friday and may persist into
Saturday. A Heat Advisory is in effect from Wednesday afternoon
through Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen/Bunker

In the hours before

Special weather statement, Jun 26, 10:25 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
1025 AM CDT TUE JUN 26 2018

KSZ035-261615-
Dickinson-
1025 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY UNTIL 1115 AM
CDT...

At 1025 AM CDT, Doppler radar was tracking a strong thunderstorm over
Salina, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abilene, Chapman, Solomon, Enterprise, Hope and Carlton.

This includes Interstate 70 between mile markers 267 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
central Kansas.

LAT...LON 3898 9737 3897 9698 3861 9700 3861 9737
TIME...MOT...LOC 1525Z 276DEG 31KT 3881 9759

Baerg
Special weather statement, Jun 26, 11:28 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
1128 AM CDT TUE JUN 26 2018

KSZ026-039-040-261700-
Shawnee-Jefferson-Douglas-
1128 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...SHAWNEE
AND NORTHWESTERN DOUGLAS COUNTIES UNTIL NOON CDT...

At 1128 AM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Lake, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Topeka, Rossville, Tecumseh, Silver Lake, Perry, Meriden, Lecompton,
Clinton, Willard, Williamstown, Perry Lake, Grantville and Clinton
Lake.

This includes the following highways...
 Interstate 70 between mile markers 346 and 355.
 Kansas Turnpike between mile markers 176 and 197.

LAT...LON 3890 9536 3902 9595 3910 9595 3911 9599
      3921 9597 3917 9530
TIME...MOT...LOC 1628Z 278DEG 41KT 3911 9587

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:25 AM CDTSpecial Weather StatementTOPDickinson50 min
Jun 26, 11:28 AM CDTSpecial Weather StatementTOPShawnee32 min
Jun 26, 11:35 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee55 min
Jun 26, 1:46 PM CDTSpecial Weather StatementTOPAnderson14 min
Jun 26, 6:29 PM CDTSpecial Weather StatementTOPAnderson31 min
Jun 26, 6:56 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.